Louisiana, 2021

Flash Flooding in Louisiana, September 6, 2021

September 6, 2021 · NWS LCH · 2 events in 2 counties and zones

A cold front slow moved into the region sparking scattered thunderstorms. The very wet airmass in place allowed storms to produce high rain rates while slowly moving which produced flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front slow moved into the region sparking scattered thunderstorms. The very wet airmass in place allowed storms to produce high rain rates while slowly moving which produced flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 6, 5:42 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 6, 5:42 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
642 AM CDT Mon Sep 6 2021

.AVIATION...

Messy/wet weather pattern unfolding across the region this morning
as a very moist airmass interacts with an approaching frontal
boundary. Showers and thunderstorms will be slow moving at times,
but will generally progress in a southeast to southward motion
through the day. Main concerns will be periods of reduced VIS and
low ceilings as these storms progress south, with frequent cloud
to ground lightning possible as well. There is also the potential
for some flooding within these slower moving storms today,
especially at AEX/LFT/ARA. Convection will begin to taper off
north to south later this afternoon into the early part of the
overnight hours. A few showers will likely linger along and south
of the I-10 corridor overnight, however, mainly dry and VFR
conditions are expected.

17

&&

.PREV DISCUSSION... /issued 333 AM CDT Mon Sep 6 2021/

DISCUSSION...

SHORT TERM [Today through Wed Night]...

Looking at surface obs this morning, the approaching cold front
has moved across Central LA and is nearing the HWY 190 corridor at
this time. Radar shows scattered showers and a couple
thunderstorms moving south across the region in association with
this front, while skies are partly cloudy elsewhere. The front
will continue to push south through the CWA today, eventually
stalling near the coast later today or tonight. With PWATs near
2.0 inches this morning, expect convection to gradually become
more widespread through the next few hours. Guidance is in
relatively good agreement with scattered to widespread convection
firing up across inland areas through the morning hours, before
spreading south into the coastal waters by the afternoon. Not
expecting any severe weather today, but some slow moving storms
could pose a threat for localized flash flooding.

The flash flood threat may become a bit greater through the next
couple of days, as the boundary looks to hang around near the
coast through early Wednesday. With the front continuing to
provide a focus for convection through the mid-week, expect
several more rounds of scattered to widespread showers and
thunderstorms, especially along and south of the I-10 corridor.
Guidance is particularly wet for parts of Acadiana, where the risk
for flash flooding may be greatest, especially across areas that
see sustained and persistent rainfall. As the front becomes
increasingly washed out on Wednesday, expect a slight decrease in
rain chances. The typical chance of isolated to scattered
afternoon showers still remains, but coverage should be less than
today and tomorrow.

17

LONG TERM [Thursday through Sunday]...

A southward digging longwave trough over the Central and Eastern
U.S. expected for Thursday and Friday, which should allow for a cool
front to move through the area early Thursday. The front will likely
trigger some showers and thunderstorms along the passage, mainly
along and south of the I-10 corridor. Behind the front,
precipitation chances expected to end with drier air across the
region. This will limit precipitation chances to the coastal waters,
and allow for slightly cooler mornings in the mid 60s for Central
Louisiana/Inland Southeast Texas to near 70 along the coastal
parishes/counties for Thursday through the weekend. Due to the drier
air, highs will still reach the lower 90s, with mid 90s possible
across Inland Southeast Texas. The slightly lower humidities should
make it more tolerable. Expect a gradual humidifying trend as return
flow resumes by Sunday afternoon.

DML

MARINE...

Showers and thunderstorms will become more widespread later today
as a frontal boundary move southward towards the coast. This
front will stall across the region through the mid-week, keeping a
daily chance for showers and thunderstorms in place. Winds will
alternate between offshore and onshore through the first half of
the week depending on the exact location of the boundary, while
seas will run in the 1-2 foot range with isolated higher swells
near thunderstorms.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  90  67  92  69 /  40   0  20  10
LCH  90  71  91  72 /  80  20  30  20
LFT  90  72  90  72 /  80  20  50  20
BPT  90  71  92  70 /  70  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Sep 6, 1:53 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
253 AM CDT Mon Sep 6 2021

GMZ432-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
070800-
Calcasieu Lake-Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-
St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Tyler-Hardin-Jefferson-Orange-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
253 AM CDT Mon Sep 6 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana,
southeast Texas and the coastal lakes and bays of the Gulf of
Mexico.

.DAY ONE...Tonight.

An approaching frontal boundary from the north will bring scattered
showers and thunderstorms throughout the area overnight.

Severe weather is not expected. However, some of these storms will
be capable of brief heavy downpours, frequent lightning, and gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The approaching frontal boundary will stall over the area Monday and
will lead to high precipitation chances Monday through Wednesday.
There will be a concern for flooding early in the week with the
stalling frontal boundary providing enhanced chances for
precipitation Monday through Wednesday. Severe weather is not
expected. However, some of these storms will be capable of brief
heavy downpours, frequent lightning, and gusty winds.

A second frontal boundary will push through the area late this week
bringing most of the precipitation to an end Thursday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-435-450-452-455-470-472-475-070800-
Sabine Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
253 AM CDT Mon Sep 6 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will persist over the coastal
waters this afternoon and tonight. Severe weather is not expected.
However, some of these storms will be capable of brief heavy
downpours, frequent lightning, and gusty winds. Higher seas will be
possible in or near storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Numerous showers and thunderstorms are expected Monday as the
aforementioned frontal boundary stalls across the area. This
activity will become more scattered Monday night, but redevelop
again during the day Tuesday and Wednesday. Severe weather is not
expected. However, some of these storms will be capable of brief
heavy downpours, frequent lightning, and gusty winds.

A second frontal boundary will push through the area late this week
bringing most of the precipitation to an end Thursday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 6, 3:52 AM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
452 AM CDT Mon Sep 6 2021

LAZ028-029-032-033-061045-
St. Landry LA-Avoyelles LA-Evangeline LA-Rapides LA-
452 AM CDT Mon Sep 6 2021

...Strong thunderstorms will impact portions of eastern Rapides, east
central Evangeline, Avoyelles and northeastern St. Landry Parishes
through 545 AM CDT...

At 452 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deville to Mansura to near Indian Lake.
Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marksville, Bunkie, Simmesport, Melville, Moreauville, Palmetto,
Bordelonville, Bayou Current, Morrow, Effie, Cottonport, Mansura,
Hessmer, Evergreen, Plaucheville, Goudeau, Lake Ophelia National
Wildlife Refuge, Indian Lake, Whiteville and Big Cane.

This includes Interstate 49 between mile markers 29 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3133 9208 3134 9203 3132 9200 3128 9202
      3122 9199 3125 9196 3123 9192 3128 9195
      3130 9191 3119 9168 3114 9172 3105 9172
      3097 9181 3087 9180 3086 9182 3070 9173
      3056 9176 3074 9231 3110 9218 3147 9218
TIME...MOT...LOC 0952Z 303DEG 15KT 3139 9209 3107 9207 3076 9223

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Landreneau
Special weather statement, Sep 6, 4:52 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
552 AM CDT Mon Sep 6 2021

LAZ028-029-032-033-061215-
St. Landry LA-Avoyelles LA-Evangeline LA-Rapides LA-
552 AM CDT Mon Sep 6 2021

...Strong thunderstorms will impact portions of eastern Rapides,
northeastern Evangeline, Avoyelles and northeastern St. Landry
Parishes through 715 AM CDT...

At 551 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Timber Trails to near Larto to near Marksville
to Whiteville. Movement was southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexandria, Pineville, Marksville, Bunkie, Simmesport, Boyce,
Moreauville, Cheneyville, Palmetto, Bordelonville, Bayou Current,
Alexandria International Airport, Morrow, Effie, Ball, Cottonport,
Mansura, Hessmer, Evergreen and Plaucheville.

This includes Interstate 49 between mile markers 35 and 55, and
between mile markers 77 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Flash flood warnings may be required.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3140 9269 3139 9266 3147 9216 3133 9208
      3132 9200 3122 9199 3123 9192 3128 9195
      3130 9191 3120 9169 3107 9171 3097 9181
      3086 9182 3070 9174 3074 9230 3113 9229
      3131 9270 3149 9270 3150 9269
TIME...MOT...LOC 1051Z 304DEG 6KT 3142 9249 3134 9190 3112 9202 3080
9213

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Landreneau
Special weather statement, Sep 6, 6:47 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
747 AM CDT Mon Sep 6 2021

LAZ030-031-041-042-061345-
Calcasieu LA-Jefferson Davis LA-Allen LA-Beauregard LA-
747 AM CDT Mon Sep 6 2021

...Strong thunderstorms will impact portions of northwestern
Jefferson Davis, Beauregard, central Calcasieu and southwestern Allen
Parishes through 845 AM CDT...

At 746 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Lunita to Topsy to near
Dry Creek. Movement was south at 5 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Iowa, Kinder, Fenton, Reeves, Dry
Creek, Singer, Moss Bluff, De Quincy, Ragley, Starks, Fields, Mittie,
Lunita, Bivens, Topsy, Lebleu Settlement and Gillis.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 25 and 52.
 Interstate 210 between mile markers 10 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3076 9280 3018 9286 3026 9371 3029 9371
      3030 9374 3033 9376 3036 9375 3039 9376
      3041 9373 3043 9372 3042 9372 3044 9370
      3048 9372 3052 9371 3054 9374 3056 9372
      3057 9373 3078 9334
TIME...MOT...LOC 1246Z 357DEG 6KT 3043 9364 3039 9312 3069 9299

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Landreneau
Special weather statement, Sep 6, 7:53 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
853 AM CDT Mon Sep 6 2021

LAZ030>032-041>043-052-073-074-TXZ216-260-262-061500-
Calcasieu LA-West Cameron LA-Acadia LA-Jefferson Davis LA-
Vermilion LA-Evangeline LA-Allen LA-Beauregard LA-East Cameron LA-
Orange TX-Southern Newton TX-Northern Newton TX-
853 AM CDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of northeastern
Cameron, Jefferson Davis, southwestern Evangeline, Beauregard,
northwestern Acadia, Calcasieu, northwestern Vermilion and Allen
Parishes, central Newton and northeastern Orange Counties through
1000 AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ragley, moving south at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Sulphur, Orange, De Ridder, Jennings, Oakdale,
Westlake, Welsh, Vinton, Iowa, Lake Arthur, Newton, Kinder, Basile,
Oberlin, Elton, Merryville, Mermentau, Elizabeth and Fenton.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 879.
 Interstate 10 in Louisiana between mile markers 1 and 68.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2998 9327 3002 9327 3005 9329 3005 9333
      2998 9334 2999 9373 3089 9372 3089 9357
      3088 9357 3086 9348 3089 9341 3087 9257
      2995 9259
TIME...MOT...LOC 1353Z 001DEG 14KT 3049 9322

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

K. Kuyper
Special weather statement, Sep 6, 7:58 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
858 AM CDT Mon Sep 6 2021

LAZ052-074-061500-
Vermilion LA-East Cameron LA-
858 AM CDT Mon Sep 6 2021

...Strong thunderstorms will impact portions of southeastern Cameron
and southern Vermilion Parishes through 1000 AM CDT...

At 858 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Intracoastal City to near
Rockefeller Wildlife Range. These storms were nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Intracoastal City, Pecan Island, Rockefeller Wildlife Range and
Freshwater City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2959 9265 2969 9288 2982 9211 2976 9208
      2972 9215 2973 9215 2976 9213 2975 9221
      2974 9221 2970 9217 2970 9210 2967 9213
      2961 9211 2962 9202 2960 9207 2959 9204
      2958 9205 2958 9216 2953 9231
TIME...MOT...LOC 1358Z 281DEG 4KT 2971 9209 2961 9275

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Stigger/87

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Avoyelles

When
September 6, 8:01 AM CST to 9:01 AM CST
Where
Avoyelles County, 1.95 mi N of Belledeau to 2.15 mi ESE of Belledeau
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.108, -92.205

Heavy rain produced flash flooding that temporarily closed Highway 114.

Flash Flood, Calcasieu

When
September 6, 8:50 AM CST to 11:50 AM CST
Where
Calcasieu County, 1.16 mi NNW of Goss to 0.93 mi NNE of Gillis
Cause
Heavy Rain
Property damage
$75,000
Reported by
Mesonet
Coordinates
30.315, -93.158

Stream gages and public reports indicated flooded streets and multiple flooded homes between Moss Bluff, Dequincy, and Gillis.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986564, 986570.